Diabetes - Type 2 Community
Metformin in the elderly
About This Community:

This patient support community is for discussions relating to type 2 diabetes, celiac disease, depression, diabetic complications, hyperglycemia, hypoglycemia, islet cell transplantation, diabetes nutrition, parenting a diabetic child, gestational diabetes, and insulin pump therapy.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Metformin in the elderly

My Mother is 92 slim 126 pounds she feels lightheaded and dizzy in the Mornings after taking her metformin but fells better as the day wears on .  I believe the metformin lowers her blood sugars in the morning causing her to feel dizzy and spacy.  She has never had a A1C above 6 so i think the metformin is causing lower blood sugar readings
4 Comments Post a Comment
Blank
225237_tn?1333142599
I'm on metformin and I take mine at my evening meal or bedtime.  Sometimes I will get to feeling like that but I have to make sure to eat at least something small.  My doc told me metformin will not cause ur blood sugar to go too low....but I'm not really sure.  Hope that helps some.
Blank
141598_tn?1355675363
Why is she on Metformin if "She has never had a A1C above 6"? An A1c of 6% equates to a daily glucose average of 125 mg/dl usually not requiring oral diabetes medication.

There is a very rare, but very serious side effect that can occur while taking metformin. The condition is called Lactic Acidosis. Having any of these symptoms: increased sleepiness or unexplained lethargy, weakness, decreased or slowed heart rate, cold sensations, stomach pains, or FEELING LIGHT HEADED or have fainted either before or after taking Metformin she could be showing some of the symptoms of lactic acidosis. This is a dangerous syndrome and requires immediate medical attention. Contact her doctor and inform him/her of your mother's situation asap. Good luck -
Blank
317787_tn?1373214989
Hi I think you may be right.  I would talk to her doctor as it does sound like the metformin dose she is on is too much.
I recently had to have mine reduced because my A1C had gone down to 4.9
While 6 is very good for a diabetic. my Dad who is in his 70's is only required to keep his A1C under 7.
Good luck with your Mon
Blank
Avatar_m_tn
Thanks for your comment The Dr. took my Mother off the metformin.  They checked her blood her oxygen her heart and gave her a CT scan everything is normal but she is still feeling dizzy Dr. wants her to have more test but right now Mother doesn't want any
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Diabetes Tracker
Track glucose levels, and other diabetes measurements, symptoms and medications
Start Tracking Now
Blank
Weight Tracker
Track your weight
Start Tracking Now
Recent Activity
Avatar_f_tn
Blank
Patito405 added the Diabetes Tracker
Apr 16
Avatar_m_tn
Blank
ill13632 severe disease Comment
Apr 14
1236893_tn?1394988190
Blank
Vitamin D, Breast Cancer, LDL Chole...
Apr 13 by gymdandee
Diabetes - Type 2 Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Diabetes Answerers
Avatar_m_tn
Blank
diabetes86
MA
Avatar_f_tn
Blank
Julie20111
CA
1423357_tn?1373023915
Blank
tom_h
Central, MA